Missouri, 2007

Hail in Missouri, March 9, 2007

March 9, 2007 · NWS SGF · 3 events in 2 counties and zones

Weak instability along with moderate shear created an environment for marginally severe hail storms over extreme southeast Kansas and the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Weak instability along with moderate shear created an environment for marginally severe hail storms over extreme southeast Kansas and the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 9, 3:25 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 9, 3:25 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CST FRI MAR 9 2007

.DISCUSSION...

SHOWERS AND ISOLATED THUNDERSTORMS WERE MOVING THROUGH EASTERN
PORTIONS OF THE CWFA DURING THE AFTERNOON HOURS WHERE RELATIVELY
MODEST LOW LEVEL MOISTURE TRANSPORT AND WEAK UPPER DIFFLUENCE/LIFT
EXISTED. AN AREA OF CLEARING THAT EXISTED WEST OF THE RAIN SHIELD
AND AHEAD OF THE COLD FRONT NOW OVER EASTERN KS HAS FILLED IN WITH
CUMULUS. SFC TEMPERATURES HAVE WARMED NICELY INTO THE MID-UPPER 60S
IN COUNTIES ALONG THE WESTERN MO STATE LINE. DESPITE THE
WARMUP...100MB MLCAPES ARE STILL FAIRLY MODEST...ABOUT 500 J/KG. IT
WOULDNT BE SHOCKING TO SEE SOME CONVECTIVE REDEVELOPMENT THIS
AFTERNOON...BUT NOT LOOKING FOR ANYTHING NOTEWORTHY. WILL MAKE SOME
LAST MINUTE ADJUSTMENTS TO EVENING POPS BASED ON TRENDS...KEEPING
HIGHER RAIN CHANCES OVER MY EASTERN COUNTIES THIS EVENING.

STRONG 300MB JET STREAK MOVING ONSHORE OVER NORTHERN CA WILL CAUSE A
SHORTWAVE TO DIG ESE THROUGH THE ROCKIES. RECENT MODEL RUNS HAVE
BEEN FAIRLY CONSISTENT INTO EVENTUALLY CUTTING OFF THIS SYSTEM
SOMEWHERE OVER THE SOUTH CENTRAL U.S.. THE ECMWF AND GFS ARE FAIRLY
CONSISTENT WITH EACH OTHER IN CLOSING THIS SYSTEM OFF OVER THE TX
PANHANDLE SUNDAY THEN DRIFTING IT SLOWLY E-SE JUST SOUTH OF THE RED
RIVER. FOR THE MOST PART...DISREGARDED THE WRF WHICH IS MUCH FARTHER
EAST WITH THE UPPER LOW...PRODUCING SIGNIFICANT UPPER
DIFFLUENCE/LIFT/RAIN FARTHER EAST INTO THE FORECAST AREA. ANY PRECIP
THAT DOES DEVELOP WITH THIS SYSTEM ON SUNDAY WILL LIKELY BE FIGHTING
A CONSTANT SUPPLY OF DRY AIR ADVECTING INTO THE AREA WITH EAST WINDS
ASSOCIATED WITH HIGH PRESSURE CENTERED OVER THE SOUTHERN GREAT
LAKES. WILL MAINTAIN SOME RAIN CHANCES...MAINLY OVER THE SOUTHWEST
PORTION OF THE CWFA. IN EITHER CASE...THERE WILL AT THE VERY LEAST
BE A FAIRLY THICK DECK OF MIDLEVEL CLOUDS OVER THE REGION LATE
SATURDAY INTO SUNDAY KEEPING DAYTIME HIGHS A BIT COOL...BUT STILL
SEASONABLE.  DSA

EXTENDED DISCUSSION (MON-FRI)

THERE IS GOOD GENERAL AGREEMENT WITH MEDIUM RANGE MODELS...WITH A
MORE AMPLIFIED 500MB PATTERN DEVELOPING DURING THE MID WEEK PERIOD.
IN GENERAL...LOWER 500MB HEIGHTS ARE EXPECTED OVER THE CENTRAL AND
EASTERN CONUS AS A RIDGE DEVELOPS ALONG 120-130W. THE BEGINNING OF
THIS PERIOD SHOULD BE WARMER THAN NORMAL...ESPECIALLY TUE WITH A
S-SW LOW LEVEL FLOW AND 850MB TEMPERATURES 11-12 DEG C. FLY IN THE
OINTMENT IS THE UPPER LOW EXPECTED TO BE OVER TX MON-TUE. BOTH THE
ECMWF AND GFS 850MB FLOW TRY TO ADVECT SOME MOISTURE NORTHWARD
TUE...WITH THE 12Z RUN OF THE GFS TRYING TO SPIT OUT SOME LIGHT QPF
TUE. FOR NOW WILL NOT GO WITH ANY SIGNIFICANT POPS...BUT WILL WATCH
MODEL TRENDS ON THAT NEXT COUPLE OF DAYS.

THERE ARE SOME MINOR DIFFERENCES WITH A FROPA DURING THE LATE
WED-THU TIME FRAME WITH THE 09/00Z RUN OF THE ECMWF FASTER THAN THE
CORRESPONDING GFS. HEDGED TEMPERATURES DOWN JUST BIT WED GIVEN THE
UNCERTAINTY OF THE TIMING OF THE FROPA AND AT LEAST SOME CLOUD
COVER...BUT TEMPERATURES ARE STILL PROGGED TO BE ABOVE AVERAGE FOR
THE DATE. BEHIND THE FRONT..THE GFS IS MORE AGGRESSIVE IN PUSHING
COLDER TEMPERATURES INTO THE AREA WITH BELOW ZERO DEG C TEMPS AT
850MB. WITH CLOUD COVER THIS WOULD PROBABLY EQUATE TO SFC
TEMPERATURES NOT BREAKING 50 ON THU. DID NOT GO QUITE THAT LOW
ATTM...HOWEVER...GOING A BIT BELOW HPC AND GFS MOS GUIDANCE FOR
THOSE DAYS. DSA

&&

.AVIATION...

RAIN HAS ENDED AT THE KJLN TERMINAL AND SHOULD END BY AROUND 20Z AT
KSGF.  CLEARING SKIES WILL PRECEDE THE FRONTAL PASSAGE MAKING ITS
WAY ACROSS THE ENTIRE AREA BY 06Z.  ONLY OTHER CONCERN IS THE
POSSIBILITY OF FOG FORMATION AROUND SUNRISE OVER THE MOIST GROUND.
ADDED A TEMPO GROUP IN BOTH TERMINALS TO ACCOUNT FOR THIS.

GAEDE

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 9, 1:00 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 9 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CST FRI MAR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN IN COUNTIES ALONG THE
ARKANSAS BORDER...MAINLY SOUTH OF HIGHWAY 60...THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES THROUGH THE REGION. SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN PORTIONS OF SOUTHEAST
KANSAS AND SOUTHWEST MISSOURI ON SUNDAY. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Mar 9, 5:04 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CST FRI MAR 9 2007

MOZ066-092330-
VERNON-
504 PM CST FRI MAR 9 2007

...SIGNIFICANT WEATHER ALERT FOR VERNON COUNTY UNTIL 530 PM CST...

AT 459 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF NEVADA...AND MOVING SOUTHEAST AT
15 MPH.

THIS STORM WILL BE...
  NEAR NEVADA BY 515 PM CST.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LINDENBERG
Special weather statement, Mar 9, 5:08 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 PM CST FRI MAR 9 2007

KSZ097-101-MOZ077-088-089-093-094-101-102-100015-
CRAWFORD-CHEROKEE-BARTON-JASPER-DADE-NEWTON-LAWRENCE-MCDONALD-
BARRY-
INCLUDING THE CITIES OF...PITTSBURG...BAXTER SPRINGS...COLUMBUS...
LAMAR...JOPLIN...CARTHAGE...GREENFIELD...NEOSHO...AURORA...
MOUNT VERNON...ANDERSON...PINEVILLE...MONETT...CASSVILLE
508 PM CST FRI MAR 9 2007

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
56 IN EFFECT UNTIL 10 PM CST THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

CHEROKEE              CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHWEST MISSOURI

BARRY                 BARTON                DADE
JASPER                LAWRENCE              MCDONALD
NEWTON

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GREENFIELD...
JOPLIN...LAMAR...MONETT...MOUNT VERNON...NEOSHO...
PINEVILLE AND PITTSBURG.

WFO SGF

The radar

The Springfield radar (KSGF), 110 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Vernon

When
March 9, 5:29 PM CST
Where
Vernon County, 1.09 mi E of Moundville
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -94.450

Hail, Vernon

When
March 9, 6:00 PM CST
Where
Vernon County, 0.88 mi NE of Bronaugh
Measured
1 in hail
Reported by
Post Office
Coordinates
37.690, -94.470

Hail, Greene

When
March 9, 9:51 PM CST
Where
Greene County, 1.3 mi WSW of Walnut Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.410, -93.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20845, 20846, 20847.